Colorado, 2017

High Wind in Colorado, February 21, 2017

February 21, 2017 · NWS BOU · 1 event in 1 county or zone

Strong winds knocked a huge tree into a house in Loveland. No one was injured after the tree fell into the house, which included a 10-week-old baby.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds knocked a huge tree into a house in Loveland. No one was injured after the tree fell into the house, which included a 10-week-old baby. The house suffered extensive damage and the family was displaced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 21, 3:41 AM MST, 49 minutes earlier.

Area forecast discussion, Feb 21, 3:41 AM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
341 AM MST Tue Feb 21 2017

.SHORT TERM...(Today and tonight)
Issued at 341 AM MST Tue Feb 21 2017

Winds are already roaring outside the office. They picked up out
of the west at 2 AM with gusts over 60 mph in town and close to
70 mph at the NCAR mesa lab and at some of the foothill sites in
Boulder and North Jefferson Counties. Cleary the biggest concern
today will be the strong gusty west winds and very dry air across
the Plains below 7500 feet. A handful of fires grew quickly on
Monday when winds were significantly weaker than they will be
during the day today. Red flag warning conditions will occur much
of the day today, please see the fire weather discussion below for
details. High-res models are showing a mountain wave developing
this morning backed up by current observations, and combined with
deep vertical mixing of higher momemtum aloft, strong winds
should have little trouble impacting the Plains and spreading
east. At this time the winds at 600 mb and above do not appear to
be excessive but are perpendicular to the terrain gradient, and in
the 45-50 kt range. Expect winds in and near the foothills to
gust up to 75 mph across the favored windy spots this morning
through midday. Elsewhere across the Plains, winds should be in
the 25-35 mph range with higher gusts likely through the afternoon.
Winds should be strongest through mid afternoon when the pressure
gradient at the surface relaxes and the mountain wave breaks
down.

The strong downslope winds will lead to a significant warm up east
of the Continental Divide.  Denver's record for the date is 71
degrees, and that should be broken by 2-4 degrees today with ease.
Low to mid 70s are expected across the Plains.  The mountains west
of the Continental Divide will see a modest increase in temperature
since they will not have the significant advantage of downslope
flow.  700 mb temps warm a few degC today vs. Monday so highs should
be in the low 40s across the higher terrain and mid 40s to low 50s
below 8000 feet.

Tonight winds will be lighter across the Plains east of I-25, but
given the warm daytime temperatures, lows will be warmer than
normal. Winds look to stay up west of I-25 in and near the foothills
and another mountain wave should develop leading to locally gusty
winds near the foothills Wednesday morning, but conditions are far
less favorable for strong winds compared to today.

In the mountains, a 120 kt jet will advect Pacific moisture into
western Colorado starting tonight.  Snow is possible in the
mountains starting early Wednesday morning, generally along and
north of I-70 with the best chance occuring across the Park Range.

.LONG TERM...(Wednesday through Monday)
Issued at 341 AM MST Tue Feb 21 2017

A change is at hand. Models have pretty strong west-southwesterly
flow aloft on Wednesday and Wednesday night as an upper trough
develops over the northwestern quarter of the United States.
There is a long wave upper trough carving out over much of western
North America and Colorado is in it Thursday and Thursday night.
There is pretty decent upward vertical velocity for the CWA on the
QG Omega fields Wednesday through Thursday night. The boundary
layer winds are downsloping Wednesday morning, then a cold front
moves across the forecast area through the afternoon. There is
upslope Wednesday night and Thursday. It looks like another surge
and more due northerly upslope is progged for late Thursday and
Thursday evening. For moisture, there is a little in the mountains
on Wednesday and not much over the plains. Moisture increases in
the mountains Wednesday night and also on the plains after
midnight, especially for the western half. Moisture continues to
increase and deepen on Thursday, with the NAM showing more than
the rest of the models. Thursday night shows widespread moisture
for all the CWA. The QPF fields have a tad of measurable
precipitation over the mountains on Wednesday, then a bit more
Wednesday night. On Thursday, there is measurable precipitation
over much of the CWA; same for Thursday night. In the mountains,
initially there is poor orographic enhancement, but later Thursday
morning through Thursday night, it becomes somewhat better. So
for pops in the mountains, will go with 60-90%s Wednesday through
Thursday night. As far as potential highlights, the best snowfall
looks to occur from 06Z Thursday through 00Z Friday. For the
plains, will need to start pops Wednesday night over the
northwest, then get all the plains involved by noon Thursday and
continuing through Thursday night. Will go with "likely"s,
especially Thursday afternoon and evening. Accumulations on the
plains will not be much. For temperatures, Wednesday's highs are
2-4 C cooler than this afternoon's. With a colder, new airmass in
place, Thursday highs look to be 9-14 C colder than Wednesday's.
For the later days, Friday through Monday, models have the mean
trough sliding east of Colorado by Friday. Very strong west-
northwesterly flow aloft is progged Friday night into Sunday.
Upper ridging moves in later Sunday and Sunday night and by
Monday, strong southwesterly flow aloft is in place ahead of the
next approaching trough. There is enough moisture embedded in the
flow to keep some mountains pops for snow going much of the time.
Temperatures will stay below seasonal normals through Sunday, then
warm-up on Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 341 AM MST Tue Feb 21 2017

VFR conditions to continue through Wednesday. Winds will be a
challenge today at all three terminals. Confidence is high that
the prevailing direction will be westerly through the early
evening today. Winds are already howling at BJC and should
continue that way through the afternoon. DEN and APA have shifted
to the W and WNW. All high res models show the strong downslope
push reaching DEN and APA around 16Z. Confidence is high in this
wind shift occuring within an hour or so of 16Z. With the wind
shift to the west, strong and gusty winds will occur through late
afternoon. Expect sustained 20-25kts with gusts to 35 kts. Winds
will weaken this evening and turn to drainage after 02Z at all
three terminals.

&&

.FIRE WEATHER...
Issued at 341 AM MST Tue Feb 21 2017

Strong west flow aloft will be forced down the east
slopes of the Rockies today and spread out across the Plains.  With
record breaking temperatures, strong west winds, and relative
humidity values around 10 percent red flag warning conditions will
easily be met below 7500 feet MSL east of the mountains to the
Kansas border.  Winds will be especially strong near the foothills
and along the Wynoming border. Several fires have already occurred
over the last 24 hours given the dry fuels, and the weather will
only exacerbate the threat of rapid fire growth from now through
early evening. Relative humidity values will improve a little
overnight but expect another round of gusty west winds Wednesday
morning in and near the foothills. Do not expect warning criteria
Wednesday morning given the approach of a Pacific storm system and
an increase in moisture. Additionally, the winds should not be as
strong east of I-25 Wednesday morning.

There will be one more day of above normal temperatures on
Wednesday, then an upper level storm moves in later along with a
significantly colder airmass by Wednesday night continuing into the
weekend. Moisture increases and snow is expected in the mountains
through Saturday. The plains will see some snow Thursday into
Friday. It will be good to have the moisture but significant amounts
are unlikely.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 6 PM MST this
evening for COZ215-216-238>251.

&&

SHORT TERM...Schlatter
LONG TERM...RJK
AVIATION...Schlatter
FIRE WEATHER...Schlatter/RJK
Hazardous weather outlook, Feb 20, 11:41 AM MST, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1141 AM MST Mon Feb 20 2017

COZ030>051-211845-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1141 AM MST Mon Feb 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

the combination of above normal temperatures and gusty northwest
winds will result in elevated fire weather conditions across the
northeast plain this afternoon. Occasional gusts up to 35 mph will
be possible, mainly east of a line from around new raymer to last
chance through mid afternoon. In and near the Foothills, west
winds could increase overnight with some gusts up to 50 mph
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Tuesday and Wednesday it will be dry except for a slight chance
of snow showers in the mountains. Fire Danger will remain high
over the foothills and plains due to well above normal
temperatures and gusty winds at times. The next storm system is
expected to reach the area by Thursday. This system will bring a
snow to the mountains with a good chance for snow across the
lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
February 21, 4:30 AM MST to 5:30 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671851.